Louisiana, 2008

Flash Flooding in Louisiana, August 11 to 12, 2008

August 11 to 12, 2008 · NWS JAN · 3 events in 2 counties and zones

An abnormal mid August weather pattern brought a large area of rain and thunderstorms to a large portion of the region. This activity brought locally heavy rain and some flash flooding to some areas along with a few isolated severe thunderstorms during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
$1.5 million
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

An abnormal mid August weather pattern brought a large area of rain and thunderstorms to a large portion of the region. This activity brought locally heavy rain and some flash flooding to some areas along with a few isolated severe thunderstorms during the afternoon hours. Most of the region received 2 to 4 inches with a few locations a bit higher with 4 to 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 11, 2:50 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 11, 2:50 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
350 AM CDT MON AUG 11 2008

.DISCUSSION...

...VERY HEAVY RAINFALL AND POSSIBLE FLOODING OVER THE NEXT COUPLE OF
DAYS...

TODAY AND TONIGHT..STALLED FRONTAL BOUNDARY CONTINUES TO EXTEND FROM
NORTHEAST TEXAS ACROSS LOUISIANA INTO SOUTHWEST MISSISSIPPI. SHOWERS
AND ISOLATED THUNDERSTORMS ARE DEVELOPING AND MOVING SOUTHEAST ALONG
THE FRONT ACROSS NORTHEAST LOUISIANA INTO THE SOUTHWEST PORTIONS OF
THE AREA. THE MODELS ARE IN PRETTY GOOD AGREEMENT THAT THE FOCUS OF
THE HEAVIEST RAINFALL WILL CONTINUE TO BE OVER THE SOUTHWEST AND
CENTRAL PORTIONS OF THE AREA THROUGH THE DAY. PRECIPITABLE WATER
WILL REMAIN ABOVE 2.3 INCHES THROUGH THE DAY OVER THE AREA AND THIS
COMBINED WITH A SERIES OF SHORT WAVE TROUGHS TRAVERSING THE BOUNDARY
WILL CONTINUE TO KICK OFF STORMS.

THE LOCATION OF THE FRONT WILL CONTINUE TO DICTATE THROUGH THE DAY
THE HEAVIEST RAINFALL...BUT CURRENTLY THE GFS KEEPS IT OVER THE
SOUTHWESTERN PORTIONS OF THE AREA INTO TONIGHT...BEFORE SHIFTING IT
FURTHER TO THE NORTH INTO CENTRAL MISSISSIPPI. THE EURO IS A LITTLE
FURTHER NORTH WITH THE HEAVIEST PRECIP. WILL ADJUST THE AREA OF THE
FLASH FLOOD WATCH TO FOCUS ON AREAS OF NORTHEAST LOUISIANA...CENTRAL
AND SOUTHWEST MISSISSIPPI TODAY.

THE MODELS WEAKEN THE CONVECTION TONIGHT AS THE STRONGEST SHORT WAVE
SHIFTS TO THE EAST OF THE AREA...BUT AS THE MAIN H500 TROUGH BEGINS
TO SWING THROUGH THE AREA...THE GFS DEEPENS A SURFACE LOW OVER
NORTHERN LOUISIANA AND THIS WILL PULL THE BOUNDARY FURTHER NORTH
OVER CENTRAL MISSISSIPPI. EXPECT CONVECTION TO ONCE AGAIN INCREASE
DURING THE EARLY MORNING HOURS OVER OUR LOUISIANA PARISHES AND PUSH
EAST INTO CENTRAL AND SOUTHWEST MISSISSIPPI.

STUCK CLOSE TO GUIDANCE THROUGH THE PERIOD...BUT DID BUMP POPS UP A
BIT TODAY SOUTH OF I-20. STUCK WITH TEMP GUIDANCE THROUGH THE
PERIOD. /15/

AN IMPRESSIVE LATE SUMMER HEAVY RAINFALL SCENARIO IS STILL ON TAP
FOR TUES INTO TUESDAY NIGHT AS A MOISTURE-RICH AIRMASS (PRECIP WATER
VALUES  2.30 INCHES, 850MB THETAE >340K) CONTINUES TO POOL ALONG
THE PERSISTENT FRONTAL BOUNDARY. UNUSUALLY STRONG JET STREAM
DYNAMICS FOR MID AUGUST ARE FORECAST WITH THE GFS PORTRAYING THE
ENTRANCE REGION OF 80KT JET STREAK ACCOMPANYING THE PREVIOUSLY
MENTIONED SHORTWAVE TROUGH PASSAGE OVER THE LOWER MS VALLEY. LAPSE
RATES/INSTABILITY WILL BE LIMITED GIVEN LIMITED INSOLATION IN THE
TROPICAL-LIKE ENVIRONMENT...BUT A NEARLY SATURATED DEEP WARM CLOUD
LAYER SHOULD MAKE FOR VERY EFFICIENT RAIN PRODUCTION AND THE
POTENTIAL FOR EXTREME RAINFALL RATES GIVEN ANY SYNOPTIC SCALE
FORCING. TIMING WISE...MOST MODELS ARE SIMILAR WITH TIMING OF
HEAVIEST RAINFALL DURING THE DAY TUESDAY EXTENDING INTO TUESDAY
EVENING. BASED ON RECENT EXPERIENCE...EXPECT THE HEAVIEST RAINFALL
TO OCCUR ALONG AND SOUTH OF INTERSTATE 20 CORRIDOR...SLIGHTLY SOUTH
OF MODEL CONSENSUS. CONFIDENCE IS NOT HIGH SINCE STRENGTH OF WARM
ADVECTION WITH THE APPROACHING SHORTWAVE TROUGH COULD BUCKLE THE
FRONT FARTHER NORTH AND BRING HEAVIER RAIN NORTH OF I-20. BUT IN ANY
CASE...WITH THE POTENTIAL FOR SEVERAL INCHES OF ADDITIONAL
RAINFALL...STILL EXPECT A FLASH FLOOD WATCH WILL BE NECESSARY FOR AT
LEAST PARTS OF THE FORECAST AREA TUESDAY. WOULD PREFER TO LET
TODAYS SCENARIO PLAY OUT BEFORE MAKING A DECISION ON PLACEMENT OF A
WATCH FOR TOMORROW. IN TERMS OF SEVERE WEATHER TUESDAY...LIMITED
INSOLATION AND INSTABILITY WILL MITIGATE SEVERE WEATHER POTENTIAL...
BUT VERY LOW LCL HEIGHTS AND 20-30KTS OF LOW LEVEL FLOW ALONG THE
FRONTAL BOUNDARY COULD RAISE THE POTENTIAL FOR A FEW SEVERE
STORMS...AND AGAIN THIS SHOULD BE ESPECIALLY TRUE SOUTH OF
INTERSTATE 20.

CYCLONIC NORTHWEST FLOW WILL CONTINUE FROM MID WEEK INTO NEXT
WEEKEND WITH THE NEXT SIGNIFICANT SHORTWAVE TROUGH APPROACH EXPECTED
BY NEXT SATURDAY. VERY MOIST AIR WILL STILL BE LURKING AROUND THE
FORECAST AREA...AND FORCING WITH THE NEXT TROUGH IS EXPECTED TO BE
UNUSUALLY STRONG ONCE AGAIN...SO ADDITIONAL HEAVY RAINFALL WILL BE
POSSIBLE. /EC/

&&

.AVIATION...IFR CONDITIONS ASSOCIATED WITH LOW CIGS WILL PREVAIL AT
GLH/GWO AND THIS WILL CONTINUE THROUGH MOST OF THE DAY ALONG WITH
INTERMITTENT SHOWERS AND STORMS. JAN/MEI/HBG WILL SEE MVFR
OCCASIONAL IFR IN SHOWERS AND THUNDERSTORMS THROUGH THE DAY AS UPPER
LEVEL DISTURBANCES MOVE ACROSS THE AREA. VFR CONDITIONS WILL PREVAIL
THROUGH MOST OF THE DAY FOR GTR AS MOST OF THE ACTIVITY WILL REMAIN
SOUTH AND WEST.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...FLASH FLOOD WATCH THROUGH THIS EVENING FOR MSZ034-035-040>043-
     047>049-053>055-059>064.

LA...FLASH FLOOD WATCH THROUGH THIS EVENING FOR LAZ007>009-015-016-
     023>026.

AR...FLASH FLOOD WATCH THROUGH THIS EVENING FOR ARZ074-075.

&&

15/EC
Hazardous weather outlook, Aug 10, 2:32 PM CST, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
332 PM CDT SUN AUG 10 2008

ARZ074-075-LAZ007>009-015-016-MSZ018-019-025>027-034>036-040>043-
047>049-112045-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-BOLIVAR-SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-
HUMPHREYS-HOLMES-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-WARREN-HINDS-
RANKIN-
332 PM CDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL
MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND MONDAY

PERIODS OF HEAVY RAINFALL WILL OCCUR TONIGHT AND EARLY MONDAY. A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT AND MONDAY FOR RAINFALL
TOTALS FROM 1 TO 3 INCHES. HIGHER AMOUNTS WILL BE POSSIBLE IN
STRONGER THUNDERSTORMS. THE BEST WINDOW FOR HEAVY RAINFALL AND
ASSOCIATED FLOODING WILL OCCUR BETWEEN MIDNIGHT AND BEFORE NOON MONDAY.

DEEP MOISTURE THAT HAS SETTLED OVER THE AREA WILL BE ENHANCE RAINFALL
AMOUNTS AS ANOTHER WEATHER DISTURBANCE DROPS INTO THE AREA TONIGHT.
RAINFALL AMOUNTS WILL BE INCREASED DUE TO THE EFFECTS OF A SLOW
MOVING FRONT THAT HAS NEARLY STALLED OVER THE ARKLAMISS. THE FRONT
WILL HELP FOCUS THUNDERSTORM DEVELOPMENT AND INCREASE THE CHANCE THAT
STORMS WILL TRACK REPEATEDLY OVER A GIVEN AREA.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

ANOTHER SHOT OF HEAVY RAIN WILL BE POSSIBLE MONDAY NIGHT AND TUESDAY.
DEEP MOISTURE WILL REMAIN OVER THE AREA. THE FRONT WILL ALSO REMAIN
PARKED ACROSS THE REGION AS THE NEXT IN A SERIES OF WEATHER
DISTURBANCES TRACKS IN FROM THE NORTHWEST. ANOTHER FLASH FLOOD WATCH
MAY BE NEEDED FOR MONDAY NIGHT AND TUESDAY BUT THE POSITIONING OF
THE FRONT WILL DETERMINE THE LOCATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH TUESDAY.

MSZ028>033-037>039-044>046-050>052-056>058-065-066-072>074-112045-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-LEAKE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE-SMITH-JASPER-
CLARKE-COVINGTON-JONES-MARION-LAMAR-FORREST-
332 PM CDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST MISSISSIPPI.

.DAY ONE...TONIGHT AND MONDAY

PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE OVER NORTHEAST MISSISSIPPI
TONIGHT AND MONDAY AND OVER SOUTHEAST MISSISSIPPI MONDAY. A WEATHER
DISTURBANCE WILL DROP INTO NORTHEAST MISSISSIPPI TONIGHT. THE
REMNANTS OF THE SYSTEM WILL TRACK INTO SOUTHEAST MISSISSIPPI MONDAY.
PONDING WATER WILL BE POSSIBLE ON ROADWAYS AND IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

ANOTHER SHOT OF HEAVY RAIN WILL BE POSSIBLE MONDAY NIGHT AND TUESDAY.
DEEP MOISTURE WILL REMAIN OVER THE AREA. A FRONT WILL REMAIN PARKED
ACROSS THE REGION AS THE NEXT IN A SERIES OF WEATHER DISTURBANCES
TRACKS IN FROM THE NORTHWEST. A FLASH FLOOD WATCH MAY BE NEEDED FOR
MONDAY NIGHT AND TUESDAY BUT THE POSITIONING OF THE FRONT WILL
DETERMINE THE LOCATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH TUESDAY.

LAZ023>026-MSZ053>055-059>064-112045-
FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-CLAIBORNE-COPIAH-SIMPSON-
JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-
332 PM CDT SUN AUG 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST MISSISSIPPI AND EAST
CENTRAL LOUISIANA.

.DAY ONE...TONIGHT AND MONDAY

PERIODS OF HEAVY RAINFALL WILL OCCUR TONIGHT AND EARLY MONDAY. A
FLASH FLOOD WATCH HAS BEEN ISSUED FOR TONIGHT AND MONDAY FOR RAINFALL
TOTALS FROM 1 TO 3 INCHES. HIGHER AMOUNTS WILL BE POSSIBLE IN
STRONGER THUNDERSTORMS. THE BEST WINDOW FOR HEAVY RAINFALL AND
ASSOCIATED FLOODING WILL OCCUR BETWEEN MIDNIGHT AND BEFORE NOON
MONDAY.

ISOLATED STRONG THUNDERSTORMS WILL ALSO OCCUR THIS AFTERNOON
AND EVENING. THEY WILL HAVE THE POTENTIAL FOR GUSTY WIND TO 50 MILES
AN HOUR AND SMALL HAIL. MOST THUNDERSTORM ACTIVITY WILL END BY 10 PM.

DEEP MOISTURE THAT HAS SETTLED OVER THE AREA WILL BE ENHANCE RAINFALL
AMOUNTS AS ANOTHER WEATHER DISTURBANCE DROPS INTO THE AREA TONIGHT.
RAINFALL AMOUNTS WILL BE INCREASED DUE TO THE EFFECTS OF A SLOW
MOVING FRONT THAT HAS NEARLY STALLED OVER THE ARKLAMISS. THE FRONT
WILL HELP FOCUS THUNDERSTORM DEVELOPMENT AND INCREASE THE CHANCE THAT
STORMS WILL TRACK REPEATEDLY OVER A GIVEN AREA. THE AIR MASS HAS
BECOME UNSTABLE ENOUGH FOR ISOLATED STRONG THUNDERSTORMS THIS AFTERNOON
AND EVENING BUT SEVERE STORMS ARE NOT LIKELY.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

ANOTHER SHOT OF HEAVY RAIN WILL BE POSSIBLE MONDAY NIGHT AND TUESDAY.
DEEP MOISTURE WILL REMAIN OVER THE AREA. A FRONT WILL REMAIN PARKED
ACROSS THE REGION AS THE NEXT IN A SERIES OF WEATHER DISTURBANCES
TRACKS IN FROM THE NORTHWEST. A FLASH FLOOD WATCH MAY BE NEEDED FOR
MONDAY NIGHT AND TUESDAY BUT THE POSITIONING OF THE FRONT WILL
DETERMINE THE LOCATION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH TUESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

03

The radar

The Jackson/Brandon,MS radar (KDGX), 169 km away, was scanning. The volume nearest the first event began at 10:14 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Richland

When
August 11, 4:15 AM CST to 5:10 AM CST
Where
Richland County, 0.31 mi SW of Mangham to 2.31 mi NNW of Buckner
Cause
Heavy Rain
Property damage
$50,000
Crop damage
$300,000
Reported by
Law Enforcement
Coordinates
32.297, -91.783

Several secondary roads were flooded across the southern half of the parish. Rainfall amounts ranged between 3 and 5 inches over a few hours.

Flash Flood, Morehouse

When
August 12, 5:40 AM CST to 9:00 AM CST
Where
Morehouse County, 5.62 mi N of Beekman to 0.54 mi N of Jones
Cause
Heavy Rain
Property damage
$75,000
Crop damage
$500,000
Reported by
Law Enforcement
Coordinates
33.001, -91.868

Numerous roads were flooded across the northern portion of Morehouse Parish. Rainfall amounts ranged between 3 and 6 inches during a 3 to 4 hour time span.

Flash Flood, Morehouse

When
August 12, 5:50 AM CST to 9:00 AM CST
Where
Morehouse County, 1.58 mi W of Newblock to 2.22 mi ESE of Stampley
Cause
Heavy Rain
Property damage
$100,000
Crop damage
$700,000
Reported by
Law Enforcement
Coordinates
32.796, -91.927

Several roads in and around Bastrop were under water. Several secondary roads across the central portion of the county were flooded as well as 3 to 5 inches of rain fell across the parish.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131033, 131035, 131037.